Georgia, 2007

Hail in Georgia, April 11 to 12, 2007

April 11 to 12, 2007 · NWS FFC · 7 events in 7 counties and zones

Isolated multicell and a few supercell thunderstorms formed during the evening hours as a warm front moved into the area and an unseasonably cold air mass, which had been over the region for nearly a week, retreated to the northeast. Because the surface air mass was not particularly warm or moist, severe weather was mostly confined to penny and nickel-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Isolated multicell and a few supercell thunderstorms formed during the evening hours as a warm front moved into the area and an unseasonably cold air mass, which had been over the region for nearly a week, retreated to the northeast. Because the surface air mass was not particularly warm or moist, severe weather was mostly confined to penny and nickel-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 11, 5:55 PM EST, 15 minutes earlier.

Area forecast discussion, Apr 11, 5:55 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
655 PM EDT WED APR 11 2007

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
UPPER LEVEL SHORT WAVE LIFTING NORTHWARD INTO THE GREAT LAKES AREA
THIS AFTERNOON...SLIGHTLY FASTER THAT MODELS PROGGED.  PRE-FRONTAL
LINE OF CONVECTION HAS PUSHED INTO NORTH GEORGIA THIS AFTERNOON
AND WILL MOVE ACROSS NORTH GEORGIA THROUGH THIS AFTERNOON. A SECOND
LINE HAS DEVELOPED ALONG THE FRONT AND WILL MOVE INTO NORTHWEST
GEORGIA BETWEEN 22 AND 23Z. MODELS DIFFER ON HOW FAST FRONT WILL
PUSH THROUGH WITH GFS/ECMWF FASTER THAN NAM SOLUTION. WILL LEAN
CLOSER TO SLOWER NAM SOLUTION FOR IMMEDIATE SHORT TERM...AS GFS
APPEARS TOO FAST TO BREAK DOWN IN SITU WEDGE. EASTERLY FLOW NOTED
INTO PORTIONS OF EASTERN ALABAMA CURRENTLY AND IN SITU WEDGE WILL
KEEP ALL BUT AREAS WEST OF A LAGRANGE TO CANTON LINE TOO STABLE
FOR ANYTHING BUT ELEVATED CONVECTION.  BEST INSTABILITY AND SHEAR
NOTED JUST AHEAD OF FRONT OVER PORTIONS OF NORTHWEST GEORGIA THIS
EVENING...WITH MOST UNSTABLE CAPES...LAPSE RATES INDICATING BEST
AREA FOR THREAT FROM HAIL OVER WEST CENTRAL PORTIONS. WILL CONTINUE
SEVERE WORDING FOR STORMS OVER WEST GEORGIA...BELIEVE THE MAIN
THREAT ACROSS NORTHWEST GEORGIA WILL BE DAMAGING WINDS BUT CANNOT
RULE OUT AN ISOLATED TORNADO ALTHOUGH TORNADO THREAT APPEARS
MINIMAL AS BETTER SHEAR SHIFTS NORTH OF FORECAST AREA AS FRONT
APPROACHES. FURTHER SOUTH OVER WEST CENTRAL GEORGIA...LARGE HAIL
WILL BE THE MAIN THREAT. TIMING OF SEVERE WEATHER WILL BE BETWEEN
22-03Z. FRONT EXITS FORECAST AREA BY THURSDAY MORNING WITH DRY AIR
FILTERING INTO THE SOUTHEAST AS SURFACE HIGH BUILDS INTO BEHIND
THE EXITING FRONT. TEMPERATURES BEHIND THE FRONT ARE MILD...AND
GUIDANCE SHOWING GOOD WARM UP ON THURSDAY AND FRIDAY. TEMPERATURES
TOMORROW NIGHT WILL BE SLIGHTLY COOLER THAN TONIGHT AS MOSTLY
CLEAR SKIES AND DIMINISHING WINDS WILL ALLOW SOME RADIATIONAL
COOLING.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A STRONG...BROAD SHORT WAVE ROTATES THROUGH THE SOUTHERN PLAINS INTO
THE SOUTHEAST BY SATURDAY NIGHT AND THEN ALONG THE SOUTHEAST COAST
BY SUNDAY NIGHT. AT THE SURFACE...SURFACE HIGH SHIFTS OFF THE
SOUTHEAST COAST ON SATURDAY AS A COLD FRONT PUSHES EASTWARD.
EXTENDED MODELS SHOW SOME DISCREPANCIES AS FAR AS TIMING OF THE
COLD FRONT AND CONVECTION AHEAD/ALONG IT WHICH WILL IMPACT
STRENGTH OF THUNDERSTORMS. DGEX/GFS A BIT FASTER BRINGING FRONT
INTO AREA BY LATE AFTERNOON WITH ECMWF HOLDING OFF UNTIL EARLY
EVENING. FRONT SLOWS DOWN SATURDAY NIGHT AND SUNDAY EXITING
FORECAST AREA SUNDAY AFTERNOON. WEAK RIDGING BUILDS OVER THE AREA
TUESDAY AND EARLY WEDNESDAY...AHEAD OF THE NEXT SHORT WAVE WHICH
MOVES INTO THE LOWER MISSISSIPPI VALLEY. EXTENDED MODELS ARE IN
GOOD AGREEMENT AS FAR AS TIMING AND INTENSITY OF UPPER LEVEL
FEATURES. EXTENDED MODELS DIVERGE FURTHER EARLY PORTIONS OF NEXT
WEEK AS GFS BUILDS SURFACE HIGH...DRIER AIR INTO FORECAST AREA
MONDAY AND TUESDAY AHEAD OF INVERTED SURFACE TROUGH WHICH AFFECTS
AREA ON DAY 7. ECMWF BRINGS WARM FRONT NORTHWARD ACROSS THE AREA
TUESDAY AHEAD OF APPROACHING SYSTEM. WILL NEED TO CONTINUE TO
MONITOR UNFOLDING SITUATION. HAVE STAYED CLOSE TO GUIDANCE
TEMPERATURES THROUGH THE EXTENDED EXCEPT SUNDAY AND MONDAY WHERE
IT LOOKS LIKE MODELS WARMING TEMPERATURES TOO QUICKLY.

&&

.FIRE WEATHER...
WILL CONTINUE FIRE WEATHER WATCH ACROSS CENTRAL PORTIONS FOR
TOMORROW AFTERNOON. ALTHOUGH CHANCES FOR RAINFALL IS NOT AS GOOD
AS ACROSS NORTH GEORGIA THIS EVENING ANY RAINFALL WILL IMPACT TEN
HOUR FUEL MOISTURES FOR TOMORROW. IF MEASURABLE RAINFALL DOES MISS
CENTRAL PORTIONS TONIGHT...WIND GUSTS TOMORROW AFTERNOON WILL MEET
CRITERIA FOR RED FLAG WARNING. CURRENTLY THE LINE OF CONVECTION
ASSOCIATED WITH THE FRONT WILL PUSH INTO PORTIONS OF WEST CENTRAL
GEORGIA BUT SHOULD START TO WEAKEN AS THE FRONT PROGRESSES
EASTWARD.

&&

.AVIATION...WEDGE HOLDING ACROSS EXTREME NORTH GA THIS EVENING.
STRONGEST STORMS MOST LIKELY CSG-MCN AND SOUTH. CONVECTION SHOULD BE
DIMINISHING AFTER 03Z. IFR CEILINGS UNTIL SURFACE FRONT MOVES ACROSS
THE AREA...AFTER 03Z. CEILING IMPROVING AFTER THAT...BECOMING MOSTLY
MID/HIGH WITH WINDS BECOMING WEST TO NORTHWEST 10 MPH. VISIBILITY
BELOW 3SM IN RAIN/FOG IMPROVING TO 5SM OR GREATER BY 03Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          46  70  42  74  50 /  60   5   5   5  20
ATLANTA         48  69  44  72  57 /  60   5   5   5  20
BLAIRSVILLE     42  65  34  68  50 /  60  10   5  10  20
CARTERSVILLE    43  68  37  69  52 /  60   5   5   5  30
COLUMBUS        51  76  45  79  57 /  40   5   5   5  10
GAINESVILLE     46  69  41  72  51 /  60  10   5   5  20
MACON           48  76  42  79  55 /  50   5   5   5  10
ROME            42  69  38  71  55 /  60   5   5  10  40
PEACHTREE CITY  43  70  37  75  53 /  50   5   5   5  20
VIDALIA         55  79  44  79  54 /  40   5   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES ACROSS CENTRAL GEORGIA:
BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...CRISP...
DODGE...DOOLY...EMANUEL...GLASCOCK...HANCOCK...HARRIS...
HOUSTON...JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...
MACON...MARION...MERIWETHER...MONROE...MONTGOMERY...MUSCOGEE...
PEACH...PIKE...PULASKI...SCHLEY...STEWART...SUMTER...TALBOT...
TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...
UPSON...WARREN...WASHINGTON...WEBSTER...WHEELER...WILCOX...
WILKINSON.

&&

12/41
Hazardous weather outlook, Apr 11, 10:15 AM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1115 AM EDT WED APR 11 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1115 AM EDT WED APR 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND EVENING...WITH ISOLATED SEVERE THUNDERSTORMS
POSSIBLE ACROSS PORTIONS OF WEST GEORGIA.

.SYNOPSIS...
HIGH PRESSURE CENTERED JUST OFF THE MID ATLANTIC COAST WILL CONTINUE
TO BUILD SOUTHWEST TODAY...WEDGING DOWN THE APPALACHIANS INTO
NORTHEAST AND NORTH CENTRAL GEORGIA. MEANWHILE...A COLD FRONT WILL
APPROACH WEST GEORGIA THIS AFTERNOON FROM THE MISSISSIPPI VALLEY
REGION...SWEEPING ACROSS THE REGION OVERNIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. THE BEST CHANCE FOR SEVERE STORMS WILL BE ALONG
AND WEST OF A LINE FROM DALTON TO ATLANTA TO AMERICUS. THE BEST
TIME WILL BE BETWEEN THE HOURS OF 3 PM AND 9 PM.

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS
NORTH AND CENTRAL GEORGIA TODAY...AHEAD OF A COLD FRONT MAKING ITS
WAY EAST FROM THE MISSISSIPPI VALLEY. THE ATMOSPHERE AHEAD OF THE
FRONT IS EXPECTED TO DESTABILIZE...WITH CAPES IN THE 500 TO 1000
RANGE AND LIFTED INDICES FROM ZERO TO MINUS 3 ACROSS WEST AND
CENTRAL GEORGIA THIS AFTERNOON. A FEW OF THE THUNDERSTORMS COULD
BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE LIKELY SATURDAY THROUGH SATURDAY NIGHT. SOME OF
THESE STORMS COULD BE SEVERE. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION AND BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON.

In the hours before

Special weather statement, Apr 11, 4:38 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
538 PM EDT WED APR 11 2007

GAZ001-112215-
538 PM EDT WED APR 11 2007

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN DADE COUNTY UNTIL
615 PM EDT...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 17 MILES NORTHWEST OF NEW ENGLAND TO 22
MILES WEST OF RISING FAWN...MOVING EAST AT 30 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS DADE COUNTY THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE TRENTON...NEW ENGLAND...WILDWOOD...RISING FAWN
AND CLOUDLAND STATE PARK. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, Apr 11, 4:38 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
538 PM EDT WED APR 11 2007

GAZ001-112215-
538 PM EDT WED APR 11 2007

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN DADE COUNTY UNTIL
615 PM EDT...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 17 MILES NORTHWEST OF NEW ENGLAND TO 22
MILES WEST OF RISING FAWN...MOVING EAST AT 30 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS DADE COUNTY THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE TRENTON...NEW ENGLAND...WILDWOOD...RISING FAWN
AND CLOUDLAND STATE PARK. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, Apr 11, 5:04 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
604 PM EDT WED APR 11 2007

GAZ061-073-112245-
604 PM EDT WED APR 11 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
BALDWIN AND HANCOCK COUNTIES UNTIL 645 PM EDT...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SCOTTSBORO...MOVING NORTHEAST AT 35 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
BALDWIN AND HANCOCK COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE SCOTTSBORO...HARDWICK...COOPERS...
MILLEDGEVILLE...MIDWAY-HARDWICK...DEVEREUX...LINTON...SPARTA AND
CULVERTON. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Apr 11, 5:19 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
619 PM EDT WED APR 11 2007

GAZ001-002-112245-
619 PM EDT WED APR 11 2007

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN DADE AND WALKER
COUNTIES UNTIL 645 PM EDT...

AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FAIRVIEW TO 16 MILES SOUTH OF RISING
FAWN...MOVING EAST AT 30 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS DADE AND WALKER COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE RISING FAWN...NEW
ENGLAND...CLOUDLAND STATE PARK...TRENTON...LOOKOUT
MOUNTAIN...CHICKAMAUGA...CEDAR GROVE AND ROCK SPRING. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 57 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Troup

When
April 11, 6:10 PM EST to 6:12 PM EST
Where
Troup County, La Grange to West Pt
Measured
0.75 in hail
Reported by
County Official
Coordinates
33.030, -85.030

The Troup County 911 Center observed penny-sized hail in LaGrange. The public reported penny-sized hail in West Point.

Hail, Muscogee

When
April 11, 6:53 PM EST to 6:55 PM EST
Where
Muscogee County, 5 mi SSE of Columbus to 6 mi SE of Columbus
Measured
0.75 in hail
Reported by
Public
Coordinates
32.413, -84.937

The public reported penny-sized hail.

Hail, Chattahoochee

When
April 11, 6:55 PM EST to 7:15 PM EST
Where
Chattahoochee County, Ft Benning to Cusseta
Measured
1.75 in hail
Property damage
$80,000
Reported by
Other Federal Agency
Coordinates
32.330, -85.000

The weather observer for the Fort Benning military reservation observed half-dollar to golf ball-sized hail. The public also observed golf ball-sized hail in the area as well. The Chattahoochee County 911 Center reported quarter-sized hail in Cusseta. The weather observer at Fort Benning also observed wind gusts to 43 mph. Some small tree limbs were blown down in the area.

Hail, Marion

When
April 11, 7:33 PM EST to 7:42 PM EST
Where
Marion County, Buena Vista to Doyle
Measured
0.75 in hail
Reported by
County Official
Coordinates
32.320, -84.520

The Marion County 911 Center reported penny-sized hail in the Buena Vista area.

Hail, Schley

When
April 11, 7:57 PM EST to 8:02 PM EST
Where
Schley County, 1 mi W of Ellaville to 3 mi E of Ellaville
Measured
0.75 in hail
Reported by
County Official
Coordinates
32.230, -84.317

The Schley County 911 Center reported penny-sized hail.

Hail, Morgan

When
April 11, 10:07 PM EST to 10:09 PM EST
Where
Morgan County, 3 mi SSW of Madison to 2 mi SSE of Madison
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.540, -83.490

A Morgan county sheriff's deputy observed penny-sized hail in the area of Interstate-20 and U.S. Highway 129 or Eatonton Road. However, most of the hail observed in the area was pea-sized.

Hail, Washington

When
April 12, 12:40 AM EST to 12:45 AM EST
Where
Washington County, 2 mi W of Sandersville to Sandersville
Measured
1 in hail
Reported by
County Official
Coordinates
32.980, -82.835

The Washington County 911 Center reported penny to quarter-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27026, 27028, 27027, 27030, 27034, 27035, 27191.